Electronic Communications in Probability

On the strict value of the non-linear optimal stopping problem

Miryana Grigorova, Peter Imkeller, Youssef Ouknine, and Marie-Claire Quenez

Full-text: Open access


We address the non-linear strict value problem in the case of a general filtration and a completely irregular pay-off process $(\xi _{t})$. While the value process $(V_{t})$ of the non-linear problem is only right-uppersemicontinuous, we show that the strict value process $(V^{+}_{t})$ is necessarily right-continuous. Moreover, the strict value process $(V_{t}^{+})$ coincides with the process of right-limits $(V_{t+})$ of the value process. As an auxiliary result, we obtain that a strong non-linear $f$-supermartingale is right-continuous if and only if it is right-continuous along stopping times in conditional $f$-expectation.

Article information

Electron. Commun. Probab., Volume 25 (2020), paper no. 49, 9 pp.

Received: 6 January 2020
Accepted: 18 June 2020
First available in Project Euclid: 18 July 2020

Permanent link to this document

Digital Object Identifier

Primary: 60G40: Stopping times; optimal stopping problems; gambling theory [See also 62L15, 91A60] 60G07: General theory of processes 91G80: Financial applications of other theories (stochastic control, calculus of variations, PDE, SPDE, dynamical systems)

optimal stopping non-linear expectation strict value process general filtration irregular payoff strong $\mathcal {E}^{f}$-supermartingale

Creative Commons Attribution 4.0 International License.


Grigorova, Miryana; Imkeller, Peter; Ouknine, Youssef; Quenez, Marie-Claire. On the strict value of the non-linear optimal stopping problem. Electron. Commun. Probab. 25 (2020), paper no. 49, 9 pp. doi:10.1214/20-ECP328. https://projecteuclid.org/euclid.ecp/1595037888

Export citation


  • [1] Bayraktar, E., Karatzas, I. and Yao, S.: Optimal Stopping for Dynamic Convex Risk Measures, Illinois Journal of Mathematics, 54(3), (2010), 1025–1067.
  • [2] Bayraktar, E. and Yao, S.: Optimal stopping for Non-linear Expectations, Stochastic Processes and Their Applications 121(2), (2011), 185–211 and 212–264.
  • [3] Bouchard, B., Possamaï, D. and Tan, X.: A general Doob-Meyer-Mertens decomposition for $g$-supermartingale system, Electronic Journal of Probability 21, paper no. 36, (2016), 21 pages.
  • [4] Dellacherie, C. and Lenglart, E.: Sur des problèmes de régularisation, de recollement et d’interpolation en théorie des processus, Sém. de Proba. XVI, lect. notes in Mathematics, 920, (1981), 298–313, Springer-Verlag.
  • [5] Dellacherie, C. and Meyer, P.-A.: Probabilités et Potentiel, Théorie des Martingales, Chap. V-VIII. Nouvelle édition, Hermann, 1980.
  • [6] El Karoui, N.: Les aspects probabilistes du contrôle stochastique. École d’été de Probabilités de Saint-Flour IX-1979 Lect. Notes in Math. 876, (1981), 73–238.
  • [7] El Karoui, N. and Quenez, M.-C.: Non-linear Pricing Theory and Backward Stochastic Differential Equations, Lect. Notes in Mathematics 1656, Ed. W. Runggaldier, Springer, 1996.
  • [8] Grigorova, M., Imkeller, P., Offen, E., Ouknine, Y. and Quenez, M.-C.: Reflected BSDEs when the obstacle is not right-continuous and optimal stopping, The Annals of Applied Probability, 27(5), (2017), 3153–3188.
  • [9] Grigorova M., Imkeller, P., Ouknine, Y. and Quenez, M.-C.: Optimal stopping with $f$-expectations: The irregular case, Stochastic Processes and Their Applications, 130(3), (2020), 1258–1288, https://doi.org/10.1016/j.spa.2019.05.001.
  • [10] Grigorova, M. and Quenez, M.-C.: Optimal stopping and a non-zero-sum Dynkin game in discrete time with risk measures induced by BSDEs, Stochastics, 89(1), (2017), 259–279.
  • [11] Grigorova, M., Quenez, M.-C. and Sulem, A.: American options in a non-linear incomplete market with default, preprint, https://hal.archives-ouvertes.fr/hal-02025835/document.
  • [12] Karatzas, I. and Shreve, S. E.: Methods of Mathematical Finance, Springer, 1998.
  • [13] Kim, E., Nie, T., and Rutkowski, M.: Arbitrage-Free Pricing of American Options in Nonlinear Markets, preprint, arXiv:1804.10753.
  • [14] Kobylanski, M. and Quenez, M.-C.: Optimal stopping time problem in a general framework, Electronic Journal of Probability, 17, paper no. 72, (2012), 28 pp. Corrected In Erratum: Optimal stopping time problem in a general framework, available at https://hal.archives-ouvertes.fr/hal-01328196.
  • [15] Kobylanski, M., Quenez, M.-C., and Rouy-Mironescu E.: Optimal multiple stopping time problem, Ann. Appl. Probab. 21(4), (2011), 1365–1399.
  • [16] Peng, S.: Nonlinear expectations, nonlinear evaluations and risk measures, Lecture Notes in Math., 1856, Springer, Berlin, 2004. pp. 165–253.
  • [17] Quenez, M.-C. and Sulem, A.: Reflected BSDEs and robust optimal stopping for dynamic risk measures with jumps, Stochastic Processes and their Applications 124(9), (2014), 3031–3054.
  • [18] Royer, M.: Backward stochastic differential equations with jumps and related non-linear expectations, Stochastic Processes and Their Applications 116, (2006), 1358–1376.
  • [19] Touzi, N. and Zhang, J.: Optimal stopping under adverse non-linear expectation and related games, The Annals of Applied Probability 25(5), (2015), 2503–2534.